Kansas, 2008

Hail in Kansas, June 10, 2008

June 10, 2008 · NWS TOP · 7 events in 5 counties and zones

A long lived supercell over north central Kansas developed during the late afternoon, and persisted through much of the evening before becoming embedded within a complex of elevated storms over northeast Kansas. Several reports of hail right around one inch in diameter were received, with one report of hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A long lived supercell over north central Kansas developed during the late afternoon, and persisted through much of the evening before becoming embedded within a complex of elevated storms over northeast Kansas. Several reports of hail right around one inch in diameter were received, with one report of hail up to the size of golfballs. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT TUE JUN 10 2008

.DISCUSSION...

20Z WATER VAPOR SHOWS BROAD RIDGING OVER THE CENTRAL AND NORTHERN
PLAINS WITH A CLOSED UPPER LOW OVER THE NORTHERN ROCKIES. AT THE SFC
CYCLOGENESIS OVER SOUTHEAST CO HAS CAUSED THE PRESSURE GRADIENT TO
TIGHTEN AND SOUTHERLY WINDS TO INCREASE. WITH DAYTIME HEATING AND
SOME CONVERGENCE SEEN IN THE WIND FIELD OVER SOUTH CENTRAL KS...AN
ISOLATED THUNDERSTORM OR TWO HAS BEEN ABLE TO FIRE WITHIN THE
THETA-E RIDGE OVER CENTRAL KS.

THUNDERSTORMS CHANCES TONIGHT LOOK TO BE SMALL FOR ANY ONE LOCATION.
THETA-E ADVECTION SHOULD CONTINUE AND...AS THE LOW LEVEL JET VEERS
OVERNIGHT...INCREASE OVER NORTHEAST KS. HOWEVER ISENTROPIC SURFACES
SHOW A GOOD PORTION OF THE LOW TO MID LEVELS REMAINING DRY WITH MUCH
OF THE LIFT GOING INTO SATURATION. 320K SFC OF THE NAM INDICATES
THAT THERE COULD BE SOME HIGH BASED STORMS SIMILAR TO THIS
AFTERNOON...BUT THE LOW LEVEL WAA AND BETTER CONVERGENCE QUICKLY
SHIFT NORTH TONIGHT OVER NEB AND IA. WITH SOME ISOLATED CONVECTION
ALREADY OUT THERE...HAVE INCLUDED A SLIGHT CHANCE FOR THUNDERSTORMS
OVER WESTERN AND NORTHERN SECTIONS OF THE FORECAST AREA. THINK THERE
COULD BE AN ISOLATED STORM OR TWO WITHIN THE THETA-E RIDGE TONIGHT.
LOWS TONIGHT SHOULD BE MUCH WARMER THAN THIS MORNING WITH THE
PRESSURE GRADIENT REMAINING TIGHT CAUSING SOUTHER WINDS TO REMAIN IN
THE 10 TO 20 MPH RANGE. ALSO SOME LOW LEVEL MOISTURE RETURN MAY HELP
FOR SOME STRATUS TO DEVELOP TOWARDS SUNRISE. A COLD FRONT WILL
APPROACH THE FORECAST AREA BY THE AFTERNOON WEDNESDAY...WITH MODELS
SHOWING ENOUGH HEATING AHEAD OF THE FRONT FOR CONVECTIVE INHIBITION
TO WEAKEN. HAVE LEFT SOME SLIGHT CHANCE POPS IN THE NORTHEAST
THROUGH THE MORNING...THEN BRING SOME CHANCE POPS INTO NORTH CENTRAL
KS FOR THE AFTERNOON. AMOUNT OF INSTABILITY AND SHEER FORECAST BY
MODELS WOULD BE ENOUGH FOR SOME OF THE THUNDERSTORMS TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. HIGHS
SHOULD REACH THE UPPER 80S AND LOWER 90S WITH 850 TEMPS 20-22C.
-WOLTERS

WEDNESDAY EVENING FRONTAL BOUNDARY SHOULD EXTEND FROM LOW OVER
SOUTHWEST KANSAS ACROSS NORTH CENTRAL KANSAS INTO NORTHWEST IOWA.
THUNDERSTORMS MAY BE FIRING FROM LATE AFTERNOON ALONG THE FRONT IN
NEBRASKA INTO NORTHWEST KANSAS. CAP SHOULD KEEP ANY CONVECTION AT
BAY IN THE WARM SECTOR OVER EAST CENTRAL AND NORTHEAST KANSAS EARLY
IN THE PERIOD. CONVERGENCE ALONG THE FRONT ALONG WITH EJECTING
SHORTWAVES AND STEEPENING MID LEVEL LAPSE RATES SHOULD ERODE THE CAP
FURTHER SOUTH INTO KANSAS AND ALLOW STORMS TO DEVELOP. SOUTHERLY LOW
LEVEL JET WILL PUMP PLENTY OF MOISTURE INTO CENTRAL AND NORTHERN
KANSAS AHEAD OF THE FRONT. GOOD SHEAR OF 40 TO 45 KTS SO SEVERE
THUNDERSTORMS ARE POSSIBLE WITH STRONG WINDS AND LARGE HAIL MAIN
HAZARDS BUT WITH GOOD LOW LEVEL VEERING WINDS WILL ALSO LEAD TO THE
DEVELOPMENT OF ISOLATED TORNADOES.

THE NAM AND THE GFS ARE SIMILAR WITH THE UPPER LOW MOVING ALONG THE
CANADIAN BORDER IN THE NORTHERN PLAINS ON THURSDAY WITH THE FRONT
SLIDING FURTHER SOUTHEAST ACROSS THE CWA. OUTFLOWS FROM WEDNESDAY
NIGHTS STORMS MAY SHOVE THE BOUNDARY FURTHER SOUTH THAN THE MODELS
ARE SUGGESTING. THE FRONT LIGHTS UP AGAIN ON THURSDAY AFTERNOON WITH
POOLING OF MOISTURE INTO NORTHERN MISSOURI AND EAST CENTRAL KANSAS.
THE FRONT BECOMES PARALLEL TO THE UPPER FLOW AND MAY SLOW ITS
PROGRESS ACROSS EAST CENTRAL KANSAS THURSDAY AND THURSDAY NIGHT. LOW
LEVEL JET FORECAST TO BE SOUTHWEST AND WILL FOCUS ON THE BOUNDARY
WITH TRAINING OF CELLS POSSIBLE FROM SOUTH CENTRAL KANSAS NORTHEAST
ACROSS EAST CENTRAL KANSAS INTO MISSOURI. WILL NEED TO MONITOR
FUTURE RUNS TO SEE IF THIS TREND CONTINUES AS THE HEAVY RAINFALL
COULD LEAD TO FLOODING PROBLEMS FOR EAST CENTRAL AND SOUTHEAST
KANSAS. SHORTWAVE TROUGH MOVES ACROSS KANSAS ON FRIDAY WITH THE
CONVECTION MOVING OFF TO THE SOUTHEAST OF THE CWA BY MIDNIGHT FRIDAY.

NEXT CONCERN WILL COME ON SUNDAY AS ANOTHER FRONT MOVES INTO KANSAS
WITH BEST CHANCES ACROSS NORTH CENTRAL KANSAS IN THE LATE AFTERNOON
HOURS...JUST NORTHWEST OF THE CWA. WILL HOLD OFF UNTIL THE EVENING
HOURS FOR MOST OF THE AREA. NEW 12Z RUN OF THE GFS LOOKS TO PRODUCE
SOME CONVECTIVE FEEDBACK BUT STILL POINTS TO AN MCS FORMING AND
PROPAGATING SOUTHEAST ACROSS THE CWA SUNDAY NIGHT AND EXITING MONDAY
MORNING. RIDGE BUILDS INTO THE CENTRAL PLAINS ON TUESDAY WITH RETURN
FLOW ACROSS CENTRAL KANSAS. COULD SEE SOME ELEVATED THUNDERSTORMS
BUT GIVEN UNCERTAINTY WILL LEAVE OUT FOR NOW. TEMPERATURES WILL COOL
OFF BEHIND THE FRONT FOR FRIDAY WITH HIGHS MAINLY IN THE UPPER 70S
TO LOWER 80S...WARMING BACK INTO THE MID AND UPPER 80S FOR THE
WEEKEND.

53

&&

.AVIATION...

MOISTURE RETURN AND CONVERGENCE ALONG THE LOW LEVEL JET THIS EVENING
WILL ALLOW FOR AN OUTSIDE CHANCE OF TS IN THE TERMINALS OVERNIGHT.
HOWEVER ISENTROPIC CHARTS ON THE 320K SFC SUGGEST THAT THUNDERSTORM
COVERAGE WILL BE ISOLATED SINCE A GOOD DEAL OF LIFT IS NECESSARY FOR
SATURATION. ALSO NOSE OF THE LOW LEVEL JET AND BEST CONVERGENCE IS
PROGGED TO BE NORTH OF THE TERMINALS. ANTICIPATE ISOLATED CONVECTION
IF ANY...THEREFORE THERE IS NO MENTION IN TAFS. OTHER CONCERN IS
MODELS SHOW LOW LEVEL MOISTURE RETUNING NORTH WITH BUFKIT SOUNDINGS
SATURATING AROUND 2 KFT BETWEEN 09-14Z. GIVEN STRONG WINDS...WOULD
EXPECT STRATUS MUCH MORE LIKELY THAN FOG...BUT DID NOT HAVE ENOUGH
CONFIDENCE TO INCLUDE IN FCST. ADDED SOME SCT020 AND WILL LET LATER
SHIFTS DIAGNOSE NEW DATA. INCREASING PRESSURE GRADIENT WILL CAUSE
STRONG WINDS FROM THE SOUTH THROUGH THE NIGHT AND INTO WED...WITH
SOME GUSTS AROUND 35KTS POSSIBLE WED. -WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 10, 11:44 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT TUE JUN 10 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-111745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1244 PM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS CENTRAL KANSAS THIS
AFTERNOON. DURING THE EVENING AND OVERNIGHT HOURS THERE COULD BE
AN ISOLATED THUNDERSTORM MOVE ACROSS NORTHEAST KANSAS AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BETTER CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON OVER
NORTH CENTRAL KANSAS...SPREADING INTO NORTHEAST AND EAST CENTRAL
KANSAS WEDNESDAY NIGHT AND INTO THURSDAY AS A FRONT MOVES ACROSS
THE AREA. THERE IS THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.

THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT
AND FRIDAY ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

In the hours before

Special weather statement, Jun 10, 4:03 PM CST, 12 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT TUE JUN 10 2008

KSZ035>037-102230-
DICKINSON-GEARY-MORRIS-
503 PM CDT TUE JUN 10 2008

...A SIGNIFICANT WEATHER ALERT FOR EASTERN DICKINSON...NORTHWESTERN
MORRIS AND GEARY COUNTIES...

THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...LATIMER...WILSEY...WHITE CITY...GEARY COUNTY STATE
PARK...PARKERVILLE...GRANDVIEW PLAZA...JUNCTION CITY AND DWIGHT.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 300 COULD
ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH

The radar

The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Dickinson

When
June 10, 4:15 PM CST
Where
Dickinson County, Herington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -96.950

Hail, Morris

When
June 10, 4:40 PM CST
Where
Morris County, White City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -96.730

Hail, Wabaunsee

When
June 10, 5:20 PM CST
Where
Wabaunsee County, 8 mi NNE of Alta Vista
Measured
1.75 in hail
Reported by
Public
Coordinates
38.977, -96.423

Hail, Wabaunsee

When
June 10, 5:30 PM CST to 5:32 PM CST
Where
Wabaunsee County, 4 mi NNW of Volland to 5 mi N of Volland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.004, -96.428

Spotters called to report quarter size hail.

Hail, Wabaunsee

When
June 10, 5:36 PM CST to 5:47 PM CST
Where
Wabaunsee County, 4 mi W of Alma to 1 mi N of Alma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -96.355

One off-duty NWS employee and several storm spotters called in hail from the size of pennies to the size of quarters along the path of the storm, including on the north side of Alma.

Hail, Pottawatomie

When
June 10, 6:17 PM CST
Where
Pottawatomie County, 3 mi ENE of Belvue
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.237, -96.118

Dime to nickel size hail.

Hail, Republic

When
June 10, 11:43 PM CST
Where
Republic County, Republic
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102047, 102048, 102049, 102050, 102053, 102054, 102057.